West Virginia, 2018Flash Flood and Damaging Winds in West Virginia, August 12, 2018
August 12, 2018 · NWS RLX · 4 events in 2 counties and zones
A surface cold front and upper-level low pressure system brought showers and thunderstorms to central West Virginia on the morning of the 12th. The strongest storms resulted in isolated wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front and upper-level low pressure system brought showers and thunderstorms to central West Virginia on the morning of the 12th. The strongest storms resulted in isolated wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 12, 5:25 AM EST, 59 minutes earlier.
Area forecast discussion, Aug 12, 5:25 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
625 AM EDT Sun Aug 12 2018
.SYNOPSIS...
A deep closed low pressure system moves nearly overhead today
and Monday before slowly shifting east later in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 559 AM Sunday...
Have expanded 20 POPs westward by a row of counties for early
this morning, owing to convection that has developed just a
little farther west than previously expected.
As of 327 AM Sunday...
Weak boundary layer wind profile and high near surface moisture
are resulting in another morning of dense fog across area
valleys. Much like Saturday morning, the fog this morning
should mix out within a couple of hours after sunrise.
A weak surface boundary, currently drifting southeast across the
northern and western portions of the CWA, will continue to
slowly push across the region today. Aloft, a strong closed
mid/upper level low will dig into the region throughout the
Near Term period. Combination of these features should result
in another day of shower and thunderstorm chances. However, the
best chances of convection today will primarily be across the
higher terrain of SE/E WV as this area will have the greatest
moisture depth and best upper level dynamical forcing. Localized
heavy rainfall may lead to isolated flooding impacts this
afternoon across this area, but widespread flooding is not
expected at this time. Have leaned towards a blend of the 00z
ARW and Time- Lagged NAM Nest for today's convective forecast.
Elsewhere across the CWA, only an isolated shower or
thunderstorm is expected today with increasing drier NW flow
aloft generally negating precip chances. Highs will generally
be int he 80s with slightly less humid feeling conditions in
the afternoon.
Drier air through the entire atmospheric column is prog to occur
tonight, which should result in minimal to nil precip chances
overnight and cooler min temps.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM Sunday...
Upper low finally shifts east of the area by Tuesday. As such,
the greatest chances for mainly afternoon showers/storms should
be over the mountains. Having said that some of the hi res
models are showing an area of development sliding southeast on
along the back side of the upper low, traversing through our KY
counties and into southern WV. Isolated shower/storm threat
Tuesday, again mainly over the mountains, followed by a dry
Wednesday as s/w ridging works through. This is short lived as
another s/w trof quickly approaches from the west Wednesday
night, with precip chances increasing toward morning across
southeast OH.
Temperatures will remain seasonable throughout.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 215 AM Sunday...
S/W trof progresses through the area Thursday with a good chance
of showers and storms. This moves east of the area early Friday,
though cannot rule out some afternoon convection across the
mountains. Yet another disturbance will be knocking on our
doorstep Saturday.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 620 AM Sunday...
LIFR/VLIFR is prevailing at most aerodromes as of writing, as
dense fog has developed overnight. Fog should mix out by approx
14z with a return to VFR expected by mid morning and then
continuing through the remainder of the day.
Isolated convection has also developed this morning as a weak
surface front drifts into the area, combined with an upper level
disturbance. This morning convection may approach KCRW and KEKN
by mid morning, but will omit from TAFs until certainty in
coverage increases. Have, however, included VCTS for this
afternoon for KEKN/KBKW as chances of precip will be better at
that time.
Another round of fog possible late tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Convection may increase in coverage more
than expected today.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY M M M L M H H H H H H H
HTS CONSISTENCY M M M M M H H H H H H H
BKW CONSISTENCY M M M H M M H H H H H H
EKN CONSISTENCY M M M L L M H H H H H H
PKB CONSISTENCY M M M L L H H H H H H H
CKB CONSISTENCY M M M L L H H H H H H H
AFTER 12Z MONDAY...
IFR possible in area thunderstorms throughout the week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RQH/30
NEAR TERM...RQH
SHORT TERM...30
LONG TERM...30
AVIATION...RQH
Hazardous weather outlook, Aug 12, 3:27 AM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EDT Sun Aug 12 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
130830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
427 AM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Isolated showers and thunderstorms will exist again today, primarily
during the afternoon and evening hours. Some of the thunderstorms
could produce locally heavy rainfall and localized flooding issues.
Widespread flooding, however, is not currently expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ032>034-039-040-515>526-130830-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
427 AM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
Chances of showers and thunderstorms will exist again today,
primarily during the afternoon and evening hours. Some of the
thunderstorms could produce locally heavy rainfall and isolated
flooding impacts. Widespread flooding, however, is not currently
expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 12, 5:40 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
640 AM EDT SUN AUG 12 2018
WVZ016-018-121115-
Calhoun-Roane-
640 AM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN AND
SOUTHEASTERN ROANE COUNTIES...
At 640 AM EDT, a strong thunderstorm was located near Amma, or 11
miles southeast of Spencer, moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Left Hand, Tariff and Looneyville.
This includes Interstate 79 between mile markers 28 and 33.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3867 8104 3853 8118 3864 8133 3870 8126
TIME...MOT...LOC 1040Z 288DEG 12KT 3866 8126
30
Special weather statement, Aug 12, 6:11 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
711 AM EDT SUN AUG 12 2018
WVZ016-018-027-028-121145-
Calhoun-Clay-Roane-Braxton-
711 AM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE AND NORTHEASTERN CLAY
COUNTIES...
At 709 AM EDT, a strong thunderstorm was located near Wallback, or 12
miles north of Clay, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Big Otter, Nebo, Frametown, Strange Creek, Wilsie, Tariff, Servia,
Nicut and Chloe.
This includes Interstate 79 between mile markers 35 and 54.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3852 8085 3852 8086 3860 8122 3872 8118
3873 8099 3872 8099 3873 8096 3874 8083
3854 8081
TIME...MOT...LOC 1109Z 270DEG 18KT 3864 8114
HARTThunderstorm Wind, Roane
- When
- August 12, 6:24 AM EST
- Where
- Roane County, 0.54 mi E of Elana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 38.620, -81.110
Twenty homeowners lost power due to a tree falling on power lines near the town of Elana.
Flash Flood, Roane
- When
- August 12, 6:35 AM EST to 9:10 AM EST
- Where
- Roane County, 1.28 mi NNW of Otto to 2.25 mi ESE of Speed
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 38.768, -81.226
Heavy rain created high water issues in the area, including 242 Edgle Fork Road near Clover and in Graux where vehicles were submerged with water to the top of their wheels.
Thunderstorm Wind, Roane
- When
- August 12, 8:30 AM EST
- Where
- Roane County, 2.63 mi NW of Clover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.750, -81.280
A combination of flooding and strong winds associated with a passing thunderstorm caused multiple trees and a power line to fall down on Otto Road near Graux.
Thunderstorm Wind, Randolph
- When
- August 12, 9:30 AM EST
- Where
- Randolph County, 1.62 mi W of Blue Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.530, -80.150
Several trees fell down along Dry Branch Road due to strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 12, 20181 death · $15,000 · 2 events
- Damaging Winds in Texas, August 12, 2018$1.0 million · 2 events
- Dust Storm and Damaging Winds in Arizona, August 12, 2018$235,000 · 63 kt wind · 24 events
- Flash Flooding in Texas, August 12, 20183 injured · $100,000 · 5 events
- Hail and Damaging Winds in Virginia, August 12, 2018$141,000 · 1.25 in hail · 19 events
- Flash Flood and Hail in Mississippi, August 12, 2018$98,000 · 50 kt wind · 8 events
- Flash Flooding in Arizona, August 12, 2018$50,000 · 3 events
- Damaging Wind in Georgia, August 12, 2018$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Virginia, August 12, 20181.75 in hail · 26 events
- Flooding in Virginia, August 12, 201813 events
- Flash Flooding in New York, August 12, 20189 events
- Damaging Winds in Texas, August 12, 201856 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774294, 774291, 774296, 774297.